Drugs A - Z

Naproxen Sodium, Pseudoephedrine Hydrochloride Oral tablet, extended release

It is used to treat the aches, pains, and congestion of a cold

Generic Name: naproxen-pseudoephedrine

Brand Names: Aleve-D Cold and Sinus, Aleve Sinus & Headache, Aleve Cold and Sinus

What is this medicine?

NAPROXEN; PSEUDOEPHEDRINE (na PROX en; soo doe e FED rin) is a combination of pain reliever and a decongestant. It is used to treat the aches, pains, and congestion of a cold. This medicine will not treat an infection.

What should I tell my health care provider before I take this medicine?

They need to know if you have any of these conditions:
  • bleeding problems
  • diabetes
  • heart disease or surgery
  • high blood pressure
  • if you frequently drink alcohol containing drinks
  • kidney disease
  • low salt diet
  • stomach problems like heartburn or ulcer
  • taken an MAOI like Carbex, Eldepryl, Marplan, Nardil, or Parnate in last 14 days
  • thyroid disease
  • trouble passing urine
  • an unusual or allergic reaction to naproxen, pseudoephedrine, aspirin, other medicines, foods, dyes, or preservatives
  • pregnant or trying to get pregnant
  • breast-feeding

How should I use this medicine?

Take this medicine by mouth with a full glass of water. Follow the directions on the prescription label. You can take it with or without food. If it upsets your stomach, take it with food. Do not cut, crush or chew this medicine. Take your medicine at regular intervals. Do not take it more often than directed.

Talk to your pediatrician regarding the use of this medicine in children. While this drug may be prescribed for children as young as 12 years old for selected conditions, precautions do apply.

What if I miss a dose?

If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.

What may interact with this medicine?

Do not take this medicine with any of the following medications:
  • bromocriptine
  • cidofovir
  • cocaine
  • ergot alkaloids like dihydroergotamine, ergonovine, ergotamine, methylergonovine
  • ketorolac
  • MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate
  • methotrexate
  • pemetrexed
  • stimulant medicines for attention disorders, weight loss, or to stay awake

This medicine may also interact with the following medications:

  • alcohol
  • alendronate
  • aspirin and aspirin-like medicines
  • atomoxetine
  • bretylium
  • cyclopropane
  • digoxin
  • dyphylline
  • flavocoxid
  • furazolidone
  • ginkgo, Ginkgo biloba
  • medicines for sleep during surgery
  • linezolid
  • medicines for blood pressure, chest pain, heart disease, irregular heart beat
  • medicines for depression, anxiety, or psychotic disturbances
  • medicines that treat or prevent blood clots like warfarin
  • NSAIDs, medicines for pain and inflammation, like ibuprofen or naproxen
  • other medicines for allergy, cough, cold, fever or pain
  • other medicine that contains naproxen or pseudoephedrine
  • pamidronate
  • probenecid
  • procarbazine
  • St. John's Wort

What should I watch for while using this medicine?

Tell your doctor or healthcare professional if your symptoms do not start to get better or if they get worse. Let your doctor know if you have pain or nasal congestion that gets worse or lasts for more than 7 days. Call your doctor if you have a fever that gets worse or lasts for more than 3 days.

Talk to your doctor if you need to use this medicine for more than 7 days. Using this medicine everyday for a long time may increase your risk of heart attack or stroke.

Do not take other medicines that contain aspirin, ibuprofen, or naproxen with this medicine. Side effects such as stomach upset, nausea, or ulcers may be more likely to occur. Many medicines available without a prescription should not be taken with this medicine.


Last Updated: December 20, 2010
Licensed from
The Healthline Site, its content, such as text, graphics, images, search results, HealthMaps, Trust Marks, and other material contained on the Healthline Site ("Content"), its services, and any information or material posted on the Healthline Site by third parties are provided for informational purposes only. None of the foregoing is a substitute for professional medical advice, examination, diagnosis, or treatment. Always seek the advice of a physician or other qualified healthcare provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on the Healthline Site. If you think you may have a medical emergency, call your doctor or 911 immediately. Please read the Terms of Service for more information regarding use of the Healthline Site.
Advertisement
Advertisement